EconPapers    
Economics at your fingertips  
 

Typology and Representation of Alterations in Territorial Units: A Proposal

Goerlich Francisco () and Ruiz Francisco ()
Additional contact information
Goerlich Francisco: University of Valencia and Instituto Valenciano de Investigaciones Econo´micas (Ivie), Ivie, Calle Guardia Civil 22 Esc. 2 18, 46020 Valencia, Spain
Ruiz Francisco: University of Castilla-La Mancha, Information Systems and Technology Institute. Dpto. Tecnologías y Sistemas de Informacioń, Escuela Superior de Informática, Universidad de Castilla-La Mancha, Edif. Fermín Caballero (3a planta), Paseo de la Universidad 4, 13071 Ciudad Real, Spain

Authors registered in the RePEc Author Service: Francisco José Goerlich Gisbert ()

Journal of Official Statistics, 2018, vol. 34, issue 1, 83-106

Abstract: This article proposes a typology of boundary changes in territorial units at two points in time. The different types of changes are organized in a hierarchy and represented homogeneously, independently of the number of territorial units involved and of the changes to them. Each alteration is described precisely and unambiguously, and it is codified to allow the information to be treated automatically. In addition to providing efficient storage of the information about these changes, a canonical representation facilitates the automatic detection of inconsistencies in the database. At the same time, the typology allows us to define backward and forward equivalence rules, which helps in the task of generating homogeneous time series about territorial unit characteristics, such as population or surface area, or generating the full genealogy of a territorial unit over time. We also offer an application of the proposal to inconsistencies and error detection in the database Alterations to the Municipalities in the Population Censuses since 1842 from the Spanish National Statistical Institute (INE).

Keywords: Municipal boundary changes; population census; homogeneous series; standardized representation; equivalence rules; inconsistency criteria; typology (search for similar items in EconPapers)
Date: 2018
References: Add references at CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
https://www.degruyter.com/view/j/jos.2018.34.issue ... -0005.xml?format=INT (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:vrs:offsta:v:34:y:2018:i:1:p:83-106:n:5

Access Statistics for this article

Journal of Official Statistics is currently edited by Annica Isaksson and Ingegerd Jansson

More articles in Journal of Official Statistics from Sciendo
Bibliographic data for series maintained by Peter Golla ().

 
Page updated 2019-12-24
Handle: RePEc:vrs:offsta:v:34:y:2018:i:1:p:83-106:n:5